Hail, Winston
- When
- May 25, 2:13 PM CST
- Where
- Winston County, 2.37 mi SSW of Noxapater
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.970, -89.070
Hail chipped a windshield along MS 15 south of Noxapater.
Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 25, 2:10 PM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 310 PM CDT Sat May 25 2024 ...New DISCUSSION... .DISCUSSION... Issued at 310 PM CDT Sat May 25 2024 Through Sunday: Lingering clouds from earlier convection resulted in a differential heating boundary from the upper Delta through east MS and into central AL this afternoon. This boundary may now serve as a focus for scattered diurnal convection to develop over the next few hours. Given moderate to strong instability and marginally strong deep shear, a few of these storms could become severe. Activity should taper off both in terms of intensity and coverage shortly after sunset as we lose the fuel from daytime heating. Damaging wind gusts and marginally severe hail will be the main concerns with the strongest storms. Otherwise, it will be mostly dry overnight and through most of the daytime Sunday as shortwave ridging briefly builds across the area. In the continuing low level southerly flow, a resurgence of low clouds is possible especially across south MS predawn Sunday morning, lifting and diminishing through the day. Temperatures will remain seasonably warm into Sunday. /DL/ Sunday night through Monday night: An organized convective system may move across much of the forecast area from Sunday night into Memorial Day morning bringing the threat for damaging straight- line winds and hail. A shortwave trough is forecast by all guidance to bring significant height falls into the Lower MS Valley region late Sunday, and with the environment features steep lapse rates and strong mid/upper level flow, intense deep convection is likely to initiate and eventually organize into an MCS with a substantial cold pool north of the Hwy 82 corridor by evening given downdraft CAPE values up to 1500 j/kg. While ambient low level shear forecasts would support greater convective wind potential with an eastward moving system, the magnitude of the cold pool and airmass density change will likely promote strong to severe wind gusts as the boundary propagates southward through the night. Confidence is low concerning the southward extent of the significant wind threat as we go into Memorial Day morning, and depending on this, we will know more about any additional storm threats for late afternoon/evening across mainly southern portions of the area. Most guidance do not appear to allow for sufficient recovery for late day storms in our area as it stands, but all interests should monitor future updates. Tuesday through Friday night: A drier airmass will be one of bigger stories for the mid/late week as a deep longwave trough over much of the eastern CONUS and influences as our region. Convective rainfall chances will continue to some extent however as the boundary doesn't ever move too far away. /EC/ && .AVIATION... (18Z TAFS) Issued at 1232 PM CDT Sat May 25 2024 Patchy MVFR stratus ceilings persist across parts of northeast LA, AR, and north MS. However, these should lift to VFR shortly. This afternoon into early evening, isolated to scattered SHRA and TS are anticipated mainly north of I-20. Some of the TS could have wind gusts to 50 kt at 1 inch hail. Late tonight into early Sun morning, MVFR to locally IFR ceilings are expected to redevelop across parts of south MS, with patchy MVFR fog also possible around daybreak. VFR conditions are expected to return by mid- morning. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 92 72 92 / 10 0 30 20 Meridian 72 93 71 93 / 20 0 20 30 Vicksburg 74 92 73 93 / 10 0 30 20 Hattiesburg 73 94 74 94 / 0 0 10 30 Natchez 72 92 72 93 / 0 0 20 10 Greenville 75 92 74 91 / 10 10 60 10 Greenwood 74 92 72 91 / 10 10 60 20 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/EC/DL
Special Weather Statement
National Weather Service Jackson MS
308 PM CDT Sat May 25 2024
MSZ038-252045-
Winston MS-
308 PM CDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WINSTON COUNTY
THROUGH 345 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
Noxapater, or 11 miles south of Louisville, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Noxapater around 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3293 8888 3292 8901 3293 8902 3293 8911
3301 8916 3310 8894
TIME...MOT...LOC 2008Z 257DEG 10KT 3296 8908
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SASThe Jackson/Brandon,MS radar (KDGX), 115 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail chipped a windshield along MS 15 south of Noxapater.
Several trees and power lines were blown down along Gillis Road west of Macon, and in town several power outages were reported from downed trees or branches.
A home sustained roof damage off Hwy 388.
Hail as large as 1 inches fell across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194856, 1194857, 1194858, 1194859.